Ask a doctor

Can collagen stimulation from injections cause Perlane wads of skin on face to become permanent?

I have read the summary of Dr.Voorhees' study regarding Restylane injections stimulating more collagen growth. My question is this: Having been drastically overfilled in a very cosmetically displeasing fashion, am I in danger of having my face reform this way? I've had Perlane injections in the past, and I haven't noticed much if any resorption. Can collagen stimulation make this horrible formation permanent?

Doctor Answers (2)

​Unsatisfactory Results With Hyaluronic Acid Injections Can Be Improved With Hyaluronidase

+2

The amount of collagen formation stimulated by hyaluronic acid injections probably contributes little to the overall volume improvement seen. Hyaluronic acid fillers improve volume by their physical presence and their hydrophilic properties. The total amount of the hyaluronic acid gel injected provides some improvement by its physical presence (or volume). The more gel that is injected, the more ‘filling’ occurs. This gel then binds water, further increasing the volume in this area. The more gel that is present, the more water that is bound.

Hyaluronic acid fillers can be broken down by the enzyme, hyaluronidase. If you are unhappy with either the amount or placement of hyaluronic acid filler in your face, this can be improved with carefully placed hyaluronidase injections.

So you are not in danger of having your face permanently deformed. Seek an experienced plastic surgeon to discuss fine tuning the appearance of your face.

Best wishes, Ken Dembny


Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Overfilled with Perlane

+1

The simple answer is that there isn't enough collagen stimulation to make it permanent. Any collagen formed is very, very minor and doesn't last. So, no, you are not at risk of having your horrible effect be permanent. In fact, if you want to stop it right now, you can have it removed with hyaluronidase, which is an enzyme that destroys hyaluronic acid fillers like Restylane, Perlane, or Juvederm.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.